Nebraska, 2011

Hail and Damaging Wind in Nebraska, July 4, 2011

July 4, 2011 · NWS LBF · 3 events in 2 counties and zones

Thunderstorms formed along a surface trough in the eastern Nebraska Panhandle on the evening of July 4th. These storms tracked across northern Nebraska before lifting into southern South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms formed along a surface trough in the eastern Nebraska Panhandle on the evening of July 4th. These storms tracked across northern Nebraska before lifting into southern South Dakota. Some of the storms were severe with large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 4, 1:39 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 4, 1:39 PM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT MON JUL 4 2011

.SYNOPSIS...

H5 ANALYSIS FROM THIS MORNING...INDICATING A LARGE AREA OF HIGH
PRESSURE ACROSS THE CENTRAL ROCKIES WITH A TROUGH EXTENDING FROM THE
SRN GREAT LAKES SSWD INTO THE OZARKS. WV IMAGERY INDICATING
NUMEROUS EMBEDDED WAVES ACROSS THE ROCKIES EXTENDING FROM AZ TO WY.
AT THE SURFACE...A TROUGH OF LOW PRESSURE EXTENDED FROM WEST OF
SIDNEY TO EASTERN ND. EAST OF THIS FEATURE...WINDS WERE SERLY WITH
DEW POINTS IN THE UPPER 60S/LWR 70S. AFTERNOON READINGS WERE IN THE
80S EAST OF THE TROUGH...WITH SOME 90S NOTED WEST OF THIS FEATURE.

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH THURSDAY NIGHT...MAIN FORECASTING
CHALLENGE IS TSRA CHANCES/FRONTAL TIMING OVER THE NEXT 36 HOURS.

FOR TONIGHT...ONGOING FORECAST GENERALLY ON TRACK WITH THE BEST
PRECIPITATION CHANCES ALONG THE FRONTAL BOUNDARY IN THE NORTHERN
CWA. AS OF 230 PM CDT...SOME TSRA INITIATION IS TAKING PLACE OVER
THE HIGHER TERRAIN OF EASTERN WYOMING NORTH AND WEST OF CHEYENNE.
STEERING WINDS ARE FAIRLY SLOW THIS AFTERNOON...SO CONVECTION OVR
ERN WYOMING STILL A LONG WAY FROM MOVG INTO THE LBF CWA. BASED ON
THE LOCATION AND FORWARD SPEED OF THE EASTERNMOST CELLS...ACTIVITY
SHOULD STAY OUT OF THE FORECAST AREA UNTIL 00Z. THOUGH NOT HIGHLY
PROBABLE AT THIS JUNCTURE...ANY STORMS WHICH DE DEVELOP IN THE CWA
ARE EXPECTED TO GO UP ACROSS THE CENTRAL PANHANDLE...WHERE
LOW LEVEL SURFACE CONVERGENCE IS PRESENT ...BULK SHEAR IS 30 TO 40
KTS SO SOME SUPERCELLS ARE POSSIBLE...PARTICULARLY OVER THE NORTH
CENTRAL CWA THIS EVENING. LARGE HAIL...DAMAGING WINDS...AND GIVEN
THE SLOW MOVEMENT OF THUNDERSTORMS...HEAVY RAIN MAY BE A FACTOR THIS
EVENING AS WELL. MAIN AREA OF CONCERN ATTM IS NORTH OF HIGHWAY 2
FROM ANTIOCH TO DUNNING...AND NORTH OF HIGHWAY 97 FROM DUNNING TO
ERICSON. SOUTH OF THIS LINE...CAP STRENGTH INCREASES...SHEAR
WEAKENS...AND AVAILABLE CAPE DECREASES QUICKLY...SO SEVERE THREAT IS
MUCH LOWER. HOWEVER...STILL CANT IGNORE THE LOW LEVEL JET LATER
TONIGHT WHICH EXTENDS ACROSS THE WESTERN CWA OVERNIGHT. WITH THIS IN
MIND...WILL RETAIN LOW ISOLATED THUNDERSTORM CHANCES.

FOR TUESDAY AND TUESDAY NIGHT...A FRONTAL BOUNDARY WILL SLIDE THROUGH
THE FORECAST AREA...SHIFTING THE FOCUS FOR TSRA DEVELOPMENT AND THE
THREAT FOR SEVERE STORMS SOUTH AND EAST. ATTM IT IS HARD TO DETERMINE
WHERE AND HOW FAR SOUTH THE BOUNDARY WILL BE TOMORROW AFTERNOON
BASED ON CONVECTION TONIGHT. BOTH THE GFS AND NAM SOLN HAVE THIS
FRONT ALONG THE KANSAS/NEBR BORDER BY 00Z WEDS...WHICH WOULD BE
FAVORABLE FOR TSRA DEVELOPMENT IN OUR SRN CWA.
MOISTURE...INSTABILITY AND SHEAR WILL BE PREVALENT ACROSS MOST OF
THE FORECAST AREA WITH THE SEVERE THREAT CARRYING OVER TO TUESDAY
EVENING.

WEDNESDAY AND THURSDAY...THE FRONTAL BOUNDARY WILL PUSH SOUTH AND
WEST OF THE AREA...GIVING US SOME QUIET CONDITIONS FOR WEDNESDAY AND
WEDNESDAY NIGHT. THE FRONT LIFTS EAST FOR THURSDAY...INCREASING
PRECIPITATION CHANCES ACROSS WESTERN NEBRASKA THURSDAY NIGHT.

LONG TERM...FRIDAY THROUGH MONDAY...NORTHERN STREAM WILL REMAIN
ACTIVE ACROSS THE NRN CONUS/SRN CANADA DURING THE PERIOD WITH HIGH
PRESSURE ANCHORED OVER THE SRN PLAINS. AN UPPER LEVEL TROUGH WILL
TRACK ALONG THE US/CANADIAN BORDER SATURDAY...FORCING A FRONTAL
BOUNDARY INTO NRN NEBRASKA. DECIDED TO INCREASE POP CHANCES FOR
SUNDAY THROUGH MONDAY...MAINLY OVER NORTHERN NEBRASKA...AS THIS FEATURE IS
PROGGED TO MEANDER ACROSS THE CENTRAL PLAINS BEFORE LIFTING NORTH ON
MONDAY. AS FOR TEMPERATURES...TRENDED THEM TOWARD THE MEDIAN MEN
GUIDANCE AS THE OPERATIONAL MEX GUIDANCE WAS ON THE HIGH SIDE OF
TEMPERATURES. THIS EQUATED TO UPPER 80S/AROUND 90 VERSUS THE MID 90S
ADVERTISED BY THE OPERATIONAL MEX NUMBERS.

&&

AVIATION...

VFR CONDITIONS TO PREVAIL EARLY IN THE TAF FORECAST
PERIOD...FOLLOWED BY THE POTENTIAL FOR THUNDERSTORMS...THEN POSSIBLY
MVFR OR LOWER CEILINGS.  AS FOR THUNDER CHANCES...MODELS HAVE SLOWED
THE ONSET OF PRECIPITATION UNTIL LATER THIS EVENING WHEN FORCING
INCREASES WITH THE ARRIVAL OF BOTH A COLD FRONT AND THE INFLUENCE OF
A MID LEVEL PASSING WAVE.  THE MODEL SOLUTIONS ALSO AGREE THAT THE
MAJORITY OF THE STORMS WILL REMAIN NORTH OF THE FORECAST AREA.
HOWEVER GIVEN THE PROXIMITY OF THE UPPER LEVEL WAVE/COLD FRONT COMBO
AND MODERATE TO STRONG INSTABILITY WITHIN THE ATMOSPHERE TO THAT OF
THE VTN TERMINAL...FELT THAT A PROB30 GROUP WAS NEEDED FOR THE
POTENTIAL OF STORMS.  FURTHER SOUTH AT THE LBF TERMINAL...THE
ATMOSPHERE LOOKS TO REMAIN STRONGLY CAPPED GREATLY LIMITING STORM
CHANCES.  OTHERWISE STORMS SHOULD DEVELOP INTO A COMPLEX ACROSS
SOUTH DAKOTA...ALLOWING FOR THE POTENTIAL OF SHOWERS AND/OR STRATUS
AT VTN.  ONLY INCLUDED SCT020 AT 12Z FOR THE TERMINAL AS CONFIDENCE
IS LOW...BUT FURTHER UPDATES MAY NEED TO CHANGE TO BKN OR OVC AND
THUS INTRODUCE MVFR.  FOR LBF...THERE ARE SUBTLE HINTS THAT LOW
STRATUS OR EVEN FOG MAY RETURN TOMORROW MORNING. SOUTHEASTERLY FLOW
AND A MOIST BL WILL BE IN PLACE...SO FOG IS POSSIBLE.  HOWEVER...THE
FRONTAL TIMING...INFLUENCE FROM NORTHERN CONVECTION...AND SLIGHTLY
STRONGER SURFACE WINDS COULD HAMPER FOG/STRATUS DEVELOPMENT.  WITH
LOWER CONFIDENCE...WILL SUGGEST SCT020 AT THE LBF TERMINAL FOR
NOW...BUT THIS MAY NEED TO BE ADJUSTED FURTHER.

&&

HYDROLOGY...

THE NORTH PLATTE AND PLATTE RIVER BASINS CONTINUE TO SHOW A SLOW
DOWNWARD TREND AS IRRIGATION DEMANDS INCREASE AND SNOW MELT SLOWS
OVER THE SOURCE REGION OF THE NORTH PLATTE RIVER.  IN
RESPONSE...KINGSLEY DAM HAS DECREASED FLOWS OUT OF LAKE MCCONAUGHY
SLIGHTLY.  THE NORTH PLATTE RIVER AT LISCO HAS ALREADY LOWERED BELOW
FLOOD STAGE...WITH THE PLATTE CHANNEL AT BRADY EXPECTED TO LOWER BELOW
FLOOD STAGE EARLY THIS WEEK.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

AVIATION AND HYDROLOGY...JACOBS
SYNOPSIS...NEAR AND LONG TERM...BUTTLER
Hazardous weather outlook, Jul 4, 1:41 PM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT MON JUL 4 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-052045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
341 PM CDT MON JUL 4 2011 /241 PM MDT MON JUL 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHERN
NEBRASKA LATE THIS EVENING ALONG A COLD FRONT ENTERING THE STATE.
THE AREA OF CONCERN IS NORTH OF A LINE FROM O'NEILL TO ELLSWORTH.
THE MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER MUCH OF WESTERN
NEBRASKA ON TUESDAY ALONG A STALLED OUT FRONTAL BOUNDARY. AGAIN
THE MAIN THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE
HAIL. IN ADDITION THUNDERSTORMS WILL HAVE A SLOW STORM MOVEMENT
AND WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE WILL BE CAPABLE OF
HEAVY RAIN.

AN ACTIVE WEATHER PATTERN WILL KEEP THE CHANCE FOR THUNDERSTORMS
IN THE FORECAST OVER WESTERN NEBRASKA THROUGH THE END OF THE
WEEK.  AT THIS TIME NO WIDESPREAD OUTBREAK OF SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT PLEASE RELAY ANY
SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN NORTH
PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Jul 4, 5:04 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
704 PM CDT MON JUL 4 2011

NEZ094-050045-
WESTERN CHERRY NE-
604 PM MDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 645
PM MDT...

AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF HIGHWAY 61 CROSSING THE
NIOBRARA RIVER...OR 31 MILES EAST OF GORDON...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELI...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, Jul 4, 5:28 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
728 PM CDT MON JUL 4 2011

NEZ004-022-050115-
GARDEN NE-SHERIDAN NE-
628 PM MDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN AND
NORTHWESTERN GARDEN COUNTIES UNTIL 715 PM MDT...

AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELLSWORTH TO 6 MILES
SOUTH OF TRALNOR LAKE...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

THESE STORMS WILL BE NEAR...
ELLSWORTH AROUND 640 PM MDT.
KENNEDY LAKE AROUND 645 PM MDT.
CRESCENT LAKE NWR AROUND 710 PM MDT.
JERRY LAKE...BRITTON LAKE AND DEER LAKE AROUND 715 PM MDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, Jul 4, 6:20 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
820 PM CDT MON JUL 4 2011

NEZ004-050200-
SHERIDAN NE-
720 PM MDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN COUNTY
UNTIL 800 PM MDT...

AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKESIDE...OR 25 MILES EAST OF ALLIANCE...
MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
ELLSWORTH AROUND 740 PM MDT.
KENNEDY LAKE AROUND 745 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, Jul 4, 6:28 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
828 PM CDT MON JUL 4 2011

NEZ094-050215-
WESTERN CHERRY NE-
728 PM MDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY COUNTY UNTIL 815
PM MDT...

AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF HIGHWAY 61 CROSSING THE
SNAKE RIVER...OR 24 MILES SOUTHEAST OF GORDON...MOVING NORTHEAST AT
10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
HIGHWAY 61 CROSSING THE SNAKE RIVER AROUND 740 PM MDT.
INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD AROUND 800 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR

The radar

The North Platte radar (KLNX), 135 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
July 4, 6:53 PM MST
Where
Sheridan County, 18 mi NNE of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.311, -102.145

Hail, Sheridan

When
July 4, 6:53 PM MST
Where
Sheridan County, 24 mi NNE of Antioch
Measured
1 in hail
Reported by
Public
Coordinates
42.391, -102.400

Thunderstorm Wind, Hooker

When
July 4, 8:05 PM MST to 8:15 PM MST
Where
Hooker County, Mullen
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.050, -101.030

Thunderstorm wind gusts of 60 MPH was reported along with pea sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310099, 310102, 310485.